Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: psoriasis or eczema or something else?
|lucky - Thu Sep 04, 2003 2:22 am|
Help!! My sis is having a problem with her hands. She has went to 2 dermatologists and was diagnosed with eczema. Her hands are broke out around the fingernails and palms. She even has a few patches on her legs. It looks something like a fungus, but around her fingers gets hard and white and hurts her until she has to open it up with a needle. She is getting small white strings out of the area she opens. She is miserable! Any suggestions? This has been going on for about a year now, and she is really embarrassed and cannot get the doctors to prescribe anything but eczema medicine to her (which isn't doing any good).
|Dr. Russell M - Thu Sep 04, 2003 1:30 pm|
I read about your sister's problems, and want to empathize with both of you. How old is your sister, and does she have any other medical/surgical history apart from her skin conditions?
Regarding eczema, it is an allergic response that can be triggered by anything in contact with the skin. Dry, flaky skin appears over red, inflamed areas and causes intense itching and burning. It appears most often on the arms and legs. Eczema is likely hereditary and often found in other family members.
Eczema is easier to control than cure.
The easiest and most effective treatment is to remove whatever is causing the allergic reaction. Sometimes this may include moving to a new climate or changing jobs.
If you are not satisfied with the diagnosis and treatment of eczema by 2 different dermatologists, it's time to request a dermatologist to take a skin scraping to confirm the pathological diagnosis. Once your doctor is sure that your sister has eczema, the mainstay of therapy remains anti-inflammatory medication and relief from the itching.
Eczema should go away completely if the allergy-causing trigger is identified and removed. More often, the allergy-causing agent cannot be removed or identified, and the situation becomes chronic with occasional flares.
Advise your sister to take all her medicines as prescribed and expect slow improvement. If prescription medications are not controlling the eczema or your prescription medications are running out, you should make an appointment with a senior dermatologist or professor.
What are the treatments that she has already undergone for her skin condition? Sometimes simple measures like salt-water immersion of the affected parts for about 10 minutes, and mopping up the excess water from the skin without making it completely dry, and then applying some paraffin wax or vaseline petroleum jelly should help. But reading from the year-long history of your sister's condition, she should require stronger measures including creams and oral medicines.
Hope to discuss more with receiving inputs.
|lucky - Thu Sep 04, 2003 2:20 pm|
Thank you Bill for responding to my letter, and thank you for your concern. My sister is 50 years old. She has (forgive my spelling if not correct) emphazema in the lungs, if I am not mistaken. She is a regular smoker. She swears that it is not eczema on her hands. Her hands and fingers aren't red, they are swollen and white looking around the nails. She actually believes that she is pulling small worms out from around her fingernails. I am not sure whether they are or not. It very painful looking! She says that this relieves the pressure in her fingernails.
The one dermatologist that she went to prescribed lamisil for three months to her. She said that that was slowly helping her. The doctor would not prescribe anymore to her saying that her insurance would not pay for it. She told the doctor she would pay cash but the doctor refused. She has been on prescribed topical creams also, but to no good.
She talked to a friend of ours who is training to be a doctor, but cannot prescribe medication yet and he gave her a list of drugs to take to her doctor to get a prescription.
When she did this, her doctor gave her a free office visit and a shot and asked her if she was happy now. My sister found out later that the shot was not written down in her medical records that she had ever received a shot. The shot helped tremendously!
She went to her family doctor and he said that it looked like a fungus under her nails and referred her to another dermatologist. The new dermatologist said it was eczema after looking at the old dermatologist's records. My sister begged the doctor to give her the lamisil, but the doctor refused and gave her a months supply of diflukin. She said that it is helping a little bit, better than nothing.
She looked up herbal remedies for fungus and saw that vinegar water and monostat would help. She put her hands in the vinegar water and it helped, it took off the top layer of the nail fungus, but has become too painful for her to do this anymore.
Thanks for helping Bill!
|Dr. Russell M - Mon Sep 08, 2003 2:43 pm|
Sorry for the delayed response. But here are what I could gather from your mail.
Emphysema (abnormal permanent enlargement of air spaces within the lungs) and smoking go hand in hand, they're buddies for life!
The one dermatologist that your sister went to has prescribed an antifungal medication (lamisil = terbinafine) to her, which should prove its worth within a month, if indeed the fungal dermatosis the doctor diagnosed was right. So, notwithstanding the nonpayment by the insurance, the medication was bound to be stopped if found not significantly useful by the dermatologist, no matter how much help your sister might feel subjectively when on lamisil. The duration of treatment with lamisil should be greater than 1 week, but not greater than 4-weeks, and besides, if the fungus happens to be the Candida species, the lamisil may not be as effective as the Azole antifungals (Diflucan and Monistat). The worms she keeps under her fingernails have all the handiwork of a Paronychia (fungal infection of the fingernails). The worms you see may only be dead skin threads or discharge.
As for the shot her doc gave her, anti-inflammatory medications given as shots give tremendous relief from pain and inflammation, even if the disease is not cured, the symptoms get relieved; and hence the instant temporary solution.
I find that it was the third dermatologist who gave the opinion of eczema, who has surrendered to your sister's persuasive requests for lamisil with another antifungal medication, Fluconazole or diflucan (if what I understood from your spelling 'diflukin' is right), despite his diagnosis of eczema. Monistat (not monostat) is yet another antifungal medication used not necessarily as herbal medicine, but very much in modern medicine, where it's generically known as Miconazole.
As for a final diagnosis, like I mentioned to you in my earlier response, a microscopic examination of the skin scraping with Potassium hydroxide should identify the culprit!
Wishing your sister a quick recovery,
|jasica - Fri May 15, 2009 12:05 am|
thanks for posting. Both my son and niece have ecsema & we'd been controlling it with QV wash and cream.
I'll give this a try...
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.